Let's do a question. Heating up the OR.
A 42-year-old woman is undergoing a D&C for fibroids.
She is under general anesthesia with propofol and halothene.
Her heart rate climbs to 145 beats per minute,
and her temperature at 8:04 a.m. was 37,5,
at 8:08 was 39,6, and at 8:09 was 40,1 degrees.
Now, if you're still using Fahrenheit, that's 104 degrees,
and you can write that down on your stone tablet.
The gynecologist tells you that the patient is starting to
twitch. What is the appropriate action for this patient?
Do you A, request an urgent blood test
and assess this patient for rhabdomyolysis?
B, do you request an urgent urine test
to assess for myoglobulinuria?
C, do you administer more propofol urgently
because she is under-sedated?
Or D, do you administer dantrolene urgently?
Okay. If you answer D, you can become a doctor.
If you answered anything else, you should hang up your
stethescope now and become a truck driver because
really, you need to recognize malignant hyperthermia.
This is critical for your training.
This is going to be critical for your exams. Malignant
hyperthermia, dantrolene, within 1 minute or the patient dies.
So, remember this stuff. It's going to be on your exams,
you may even have more than one question on your exam.
So remember, if you see halothene and a high temperature,
think malignant hyperthermia first,
and look for the dantrolene in the answer.
A 32-year-old female is brought into the ER unconscious
with evidence of physical abuse.
She is suspected to have had a head injury. She has increased
intracranial pressure when you look on the fundoscopic exam.
The ER have referred her for an urgent craniotomy because
they have diagnosed intracranial bleed.
You are called in to sedate the patient.
What drug would you choose?
Would you choose thiopental, midazolam,
propofol, ketamine or nitrous oxide?
Okay, you chose thiopental. In this clinical scenario,
reduction of intracranial pressure is the most important issue.
Choosing a drug that may increase
intracranial pressure is contraindicated.
Ketamine may increase ICP through cardiac stimulation.
Nitrous oxide causes cranial vascular dilatation,
which also may cause increased ICP. Thiopental is well known
to reduce intracranial pressure and is the drug of choice here.
Now, midazolam and propofol may reduce intracranial pressure
but this is a less predictable phenomenon.
So, the answer here is thiopental. I put thiopental, midazolam
and the propofol all in the same question on purpose
because I want you to recognize that thiopental is
the drug of choice and it works a little bit better.
That's it for the questions. I hope you enjoyed
this course and good luck on your exams.